Illinois, 2023

Flash Flooding and Damaging Winds in Illinois, July 5, 2023

July 5, 2023 · NWS LOT · 17 events in 2 counties and zones

A cluster of strong thunderstorms brought damaging winds, torrential rainfall, and flash flooding to parts of northern Illinois during the afternoon and evening of July 5. Several rain gauges around the area recorded one to two inches of rain within a 30 minute period underneath some of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$700,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A cluster of strong thunderstorms brought damaging winds, torrential rainfall, and flash flooding to parts of northern Illinois during the afternoon and evening of July 5. Several rain gauges around the area recorded one to two inches of rain within a 30 minute period underneath some of these storms. The city of Chicago and its near-south and near-west suburbs were the areas hit hardest. Numerous reports were received of flooded roads, including a number of residential streets. Additionally, two firefighters were injured battling a fire caused by lightning striking a townhouse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 1:07 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 5, 1:07 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
207 PM CDT Wed Jul 5 2023

.UPDATE...
Issued at 1044 AM CDT Wed Jul 5 2023

No Substantial changes to the overall thinking for convective
trends late this morning through the afternoon. Forecast and
aircraft soundings indicate that surface-based inhibition has
eroded across the CWA, which supports the recent development of
cumulus as of 10am. Residual MLCIN has also nearly eroded as low
to mid 70s dew points have become common. Similar to yesterday,
initial entrainment of growing updrafts due to a decent amount of
dry air aloft should limit growth of any substantial convection
though the late morning. Unlike yesterday, forcing will be much
stronger and less subtle. The three areas of note are:

1) Existing well-defined MCV over northern MO
2) Cold front draped across northwest Illinois
3) Developing lake breeze along the IL shore

All three areas could display deep convection within the next two
hours or so, though the initial concerns will be with the front
and lake breeze. Overall evolution is for convection along the
front across the far northwest CWA to steadily shift east through
the afternoon while convection on the leading edge of the MCV
lifts NW into the southwest CWA before merging into the convection
along the front. Meanwhile, isolated convection may continue to
develop along the lake breeze for several hours before the front
and MCV arrive.

Kinematic and thermo profiles remain supportive for loosely
organized strong to severe convection driven by a primary damaging
wind threat. Some mid-level warming complicates CAPE profiles,
especially in the hail-CAPE region, but steep low-level lapse
rates, dry mid-level air, and modest 20-25kt deep layer shear
support a mixture of pulse severe convection and broken lines of
multi-cell clusters. Coverage of severe convection will be
dependent on the development of more cohesive and long-lasting
clusters and could foster bowing segments from localized RIJs in
the dry mid-levels.

Kluber

&&

.SHORT TERM...
Issued at 327 AM CDT Wed Jul 5 2023

Through Thursday...

Forecast concerns in the short term focus on thunderstorm trends
and severe potential this afternoon/evening, and lingering precip
across our far eastern cwa into Thursday. Period of stronger north
winds Thursday will also support elevated swim risk for Lake
Michigan beaches Thursday, especially along the Indiana shore. In
addition, warm and humid conditions ahead of a cold front today
will push afternoon heat index values into the mid-upper 90s in
spots today, before cooler temperatures move in Thursday.

Early morning surface analysis indicates low pressure over the
upper peninsula of Michigan, and a cold frontal trough trailing
southwest across WI and IA to another low near the OK border in
south central KS. This front is progged to move slowly east today,
with a weak surface wave developing along it in the vicinity of
the western Great Lakes by this evening in response to an
amplifying upper level trough developing into the upper Midwest.
Modest southwest low level winds will maintain a warm/moist low
level air mass ahead of the front characterized by temps in the
upper 80s/low 90s and surface dew points in the upper 60s/around
70 by this afternoon. Model forecast soundings depict MLCAPEs
around 1500 J/kg across the area during peak heating, with deep-
layer bulk shear 20-25 kts expected to support organized
convective development ahead of the front this afternoon. Shear
vector orientation suggests linearly organized convective clusters
supportive of locally gusty damaging winds and perhaps quarter
sized hail from the stronger cores. CAM guidance suite is in
general agreement in storm development into our north central IL
counties roughly 1-3 pm, spreading east into the Chicago metro and
Kankakee areas around 4-5 pm (though some isolated cells could
develop earlier ahead of the main convective line) and northwest
Indiana toward 6-7 pm and later. Strengthening synoptic scale
forcing associated with the amplifying upper level trough actually
looks to lag the surface front a bit, which may result in some
lingering showers/embedded thunder across the eastern cwa into
early Thursday morning, though the greater threat remains this
afternoon and early this evening. In fact 06Z 3km NAM and HRRR
runs just arriving appear to be a little less bullish with
activity after midnight. In addition to the threat of localized
severe weather this afternoon and evening, deeper moisture
indicated by deep warm cloud depths and p-wats increasing in
excess of 1.75-1.85 inches will also support the potential for
locally heavy rainfall amounts this afternoon/evening, especially
where any localized training might occur.

In the wake of the cold front, surface high pressure will build
across the upper Midwest Thursday, and will support a period of
breezy northerly winds. Strongest winds (20-25 mph gusts) will
likely be over Lake Michigan and into northwest Indiana. This will
support building of waves which will result in hazardous swimming
conditions developing especially for beaches along the IN shore.
Will likely need a Beach Hazard Statement for Thursday.

As indicated above, today will be rather warm/humid with highs
ranging from the upper 80s across our western counties to the
lower 90s again in the east. Combined with higher dew points,
afternoon heat index values will reach the low-mid-90s in most
areas and some spots may tag upper 90s briefly this afternoon
prior to storms arriving. Cooler weather is expected Thursday,
with breezy northerly winds limiting temps to the low-mid 70s near
Lake Michigan and into northwest Indiana, and the upper 70s
around 80 farther west/south. Will maintain some low chances for
showers/isolated thunder east of I-55 especially for the morning,
with other locations to the west expected to be mainly dry through
the day with decreasing cloud cover by afternoon.

Ratzer

&&

.LONG TERM...
Issued at 205 PM CDT Wed Jul 5 2023

Friday through Tuesday...

Friday is shaping up to be a fairly nice day with highs around the
80 degree mark and lowering humidity levels.

A gradual warming trend is forecast to begin on Saturday through
the early part of next week with highs returning to the low to mid
80s. Meanwhile, as an upper level trough over Hudson Bay will
slowly move down over Southern Ontario, it will influence the
upper level steering flow to a more northwest pattern over
Northern Illinois. At the surface, dew points will likely start to
creep upwards, back in the low to mid 60s on Saturday. Between
Saturday and Monday, models are suggesting weak ripples of
vorticity passing over the area that will keep chances for rain
and even a rumble of thunder through the weekend and into the
early part of next week, but confidence will be low on exact
placement and timing. Being under the right entrance region of a
week 300 mb jet provides for a little more encouragement for
thunder for areas south of I-80 on Saturday, but as that jet
drifts northward over the weekend the confidence weakens as well
except for when another vorticity node passes overhead.

DK/Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Convection continues to gradually mature in two general areas --
the first near Illinois and Wisconsin borders and the second
along the northern fringe of an approaching MCV over west-central
Illinois. Over the next few hours, convection is expected to
increase in coverage ("fill-in") from the Wisconsin border to
central Illinois and organized into a cluster or two by early
afternoon, which will then move east across northern Illinois
this evening. Scattered convection may develop ahead of any
cluster, as well. With this in mind, the inherited TEMPO groups
at the terminals remain appropriate with 2-3 hour windows for
thunderstorms at some points this afternoon and evening. Any storm
may bring gusty winds generally from the westerly direction with
peak gusts at or above 30kt. In fact, convective gusts as high as
50 kt cannot be ruled out, particularly near DPA/ORD/MDW/GYY this
evening. Brief reductions in visibility are expected with
convection, too.

Behind convection this evening, light and variable winds will
become northwesterly and remain light through daybreak. Patchy
MVFR cigs may develop near ORD/MDW/GYY, as well. After daybreak, a
lake breeze with a north/northeasterly wind shift is expected to
move inland particularly near ORD/MDW/GYY during the morning
hours.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ013-ILZ103-ILZ104-ILZ105 until 9 PM Wednesday.

IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 5, 1:44 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
244 PM CDT Wed Jul 5 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-061945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
244 PM CDT Wed Jul 5 2023 /344 PM EDT Wed Jul 5 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to quarter size.
     Limited Damaging Wind Risk...up to 65 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Scattered storms will continue across the Chicago area this
afternoon. Meanwhile, a separate area of thunderstorms near the
Mississippi River will move eastward this evening. All storms may
produce damaging hail and winds, as well as torrential downpours
and frequent lightning.

Outside of thunderstorms, warm and humid conditions will continue
to lead to heat index values between 95 and 100 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION...

.SPOTTER INFORMATION STATEMENT...

  Spotter reports would be greatly appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast around 20 mph this afternoon, then
  storm motion increasing to east at 30 to 40 mph this evening.

LMZ740>745-061945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
244 PM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to quarter size
     Limited Thunderstorm Wind Gust Risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Tuesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 5, 12:51 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
151 PM CDT Wed Jul 5 2023

ILZ006-013-103>108-051930-
Lake IL-Eastern Will IL-Southern Cook IL-DuPage IL-Northern Cook IL-
Southern Will IL-Central Cook IL-Northern Will IL-
151 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of southeastern Lake,
Will, eastern DuPage and Cook Counties through 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking isolated strong
thunderstorms along a line extending from Northbrook to near Willow
Springs to near Elwood. Movement was northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chicago, Joliet, Naperville, Cicero, Arlington Heights, Evanston,
Schaumburg, Bolingbrook, Palatine, Skokie, Des Plaines, Orland Park,
Tinley Park, Oak Lawn, Berwyn, Mount Prospect, Wheaton, Oak Park,
Downers Grove and Glenview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4211 8773 4208 8768 4194 8763 4130 8776
      4129 8801 4121 8801 4120 8824 4129 8825
      4227 8799 4227 8783
TIME...MOT...LOC 1850Z 234DEG 9KT 4213 8783 4168 8791 4137 8805

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Petr
Local storm report, Jul 5, 1:37 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
237 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     Midway 3 SW             41.74N 87.78W
07/05/2023  M55 MPH          Cook               IL   CO-OP Observer

&&

- Izzi
Local storm report, Jul 5, 1:40 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
240 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tstm Wnd Gst     Midway Airport          41.79N 87.75W
07/05/2023  M50 MPH          Cook               IL   ASOS

&&

- Izzi
Special weather statement, Jul 5, 1:41 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
241 PM CDT Wed Jul 5 2023

ILZ103>108-INZ001-052015-
Eastern Will IL-Southern Cook IL-Northern Cook IL-Southern Will IL-
Central Cook IL-Northern Will IL-Lake IN-
241 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of central Will, Cook
and northwestern Lake Counties through 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Niles to Merrionette Park to near Manhattan.
Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chicago, Joliet, Cicero, Hammond, Gary, Arlington Heights, Evanston,
Palatine, Skokie, Des Plaines, Orland Park, Tinley Park, Oak Lawn,
Berwyn, Mount Prospect, Oak Park, Glenview, Buffalo Grove, Ohare
Airport and Wheeling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4130 8753 4129 8799 4136 8807 4169 8803
      4169 8796 4172 8791 4199 8792 4199 8800
      4215 8801 4215 8776 4206 8767 4185 8761
      4171 8753 4167 8747 4168 8743 4164 8743
      4163 8735
TIME...MOT...LOC 1940Z 230DEG 16KT 4203 8783 4169 8772 4142 8789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Petr

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 heavy rain, 5 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cook

When
July 5, 1:54 PM CST
Where
Cook County, 0.71 mi ESE of Morton Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.038, -87.767

Local broadcast media relayed a report of multiple tree branches down in Morton Grove near Frontage Rd and I-94.

Thunderstorm Wind, Cook

When
July 5, 1:56 PM CST
Where
Cook County, 1 mi E of West Roseland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.688, -87.611

A large tree had fallen and landed on a building in the Roseland neighborhood of Chicago.

Thunderstorm Wind, Cook

When
July 5, 2:09 PM CST
Where
Cook County, 1.22 mi WNW of Matteson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.507, -87.731

Downed power poles were reported out of Matteson.

Heavy Rain, Cook

When
July 5, 4:45 PM CST to 6:00 PM CST
Where
Cook County, 3.31 mi SE of Lemont
Reported by
Public
Coordinates
41.640, -87.950

A private weather station, KILLOCKP56 , recorded over 2 inches of rainfall in a 30 minute period.

Thunderstorm Wind, Kane

When
July 5, 4:47 PM CST
Where
Kane County, 0.57 mi ESE of Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.756, -88.310

Emergency management reported numerous trees and power lines down across Aurora.

Flash Flood, Kane

When
July 5, 4:50 PM CST to 10:00 PM CST
Where
Kane County, 1.9 mi S of Elburn to 2.04 mi S of Elburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.853, -88.465

Several inches of standing water were reported south of Elgin on IL Route 47 south of Smith Road.

Heavy Rain, Cook

When
July 5, 5:00 PM CST to 6:15 PM CST
Where
Cook County, 1.7 mi WNW of Midlothian
Reported by
Public
Coordinates
41.630, -87.750

A private weather station, KILMIDLO4, recorded about 2 inches of rainfall in a 30 minute period.

Heavy Rain, Cook

When
July 5, 5:00 PM CST to 5:30 PM CST
Where
Cook County, 1.47 mi SSE of Bridgeview
Reported by
Public
Coordinates
41.730, -87.790

A private weather station, KILBRIDG4 , recorded 1.3 inches of rainfall in a 30 minute period.

Heavy Rain, Cook

When
July 5, 5:30 PM CST to 5:45 PM CST
Where
Cook County, 0.08 mi N of Wicker Park
Reported by
Public
Coordinates
41.911, -87.680

A private weather station, KILCHICA867, recorded 1.8 inches of rainfall in a 15 minute period.

Heavy Rain, Cook

When
July 5, 5:45 PM CST to 6:15 PM CST
Where
Cook County, 1.01 mi N of Crestwood
Reported by
Other Federal Agency
Coordinates
41.675, -87.749

A USGS rain gauge at Alsip recorded 1.7 inches in a 30 minute period.

Lightning, Kane

When
July 5, 6:00 PM CST
Where
Kane County, 2.48 mi NNW of Geneva
Injuries
0 direct, 2 indirect
Property damage
$700,000
Reported by
Broadcast Media
Coordinates
41.920, -88.356

Lightning struck a townhouse in St Charles causing a fire to break out. The fire spread into the next townhouse severely damaging both buildings. Two firefighters were injured while battling the fire. The exact extent of their injuries is unknown, but both of them were released from the hospital within the next day. Damages were estimated at more than $700,000.

Thunderstorm Wind, Cook

When
July 5, 6:05 PM CST
Where
Cook County, 0.59 mi SE of Stony Island
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.713, -87.573

A large tree branch was blown down and blocking 101st St and Torrence Ave in the Vet's Park neighborhood of Chicago.

Thunderstorm Wind, Cook

When
July 5, 6:15 PM CST
Where
Cook County, 1.1 mi WNW of Lansing
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.565, -87.560

A 15 inch diameter tree was downed near 182nd St and Violet Rd in Lansing.

Flash Flood, Cook

When
July 5, 6:20 PM CST to 10:00 PM CST
Where
Cook County, 0.2 mi SW of Calumet Park to 0.16 mi SE of Morgan Park
Cause
Heavy Rain
Reported by
Public
Coordinates
41.658, -87.663

Multiple public reports were received of flooding of travel lanes on I-57 southbound between Chicago and Blue Island. Traffic cameras showed standing water and slow traffic.

Flash Flood, Cook

When
July 5, 6:20 PM CST to 10:00 PM CST
Where
Cook County, 0.89 mi WSW of Brookfield to 0.87 mi WSW of Brookfield
Cause
Heavy Rain
Reported by
Public
Coordinates
41.817, -87.867

Flooding occurred underneath an overpass on Ogden Ave just east of US Route 45 in La Grange.

Flash Flood, Cook

When
July 5, 6:30 PM CST to 10:00 PM CST
Where
Cook County, 0.36 mi SE of Calumet City
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.616, -87.525

Flooding was reported on State Line Road near Russell Street between Calumet City and Hammond.

Flash Flood, Cook

When
July 5, 6:30 PM CST to 10:00 PM CST
Where
Cook County, 0.85 mi N of Lansing to 0.86 mi N of Lansing
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.572, -87.540

Street flooding was reported near 178th St and Burnham Ave in Lansing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127017, 1127018, 1127019, 1127035, 1127025, 1127029, 1127033, 1127034, 1127031, 1127032, 1142619, 1127020, 1127024, 1127026, 1127030, 1127027, 1127028.